|Acute HIV infection or Disease progression?
Feb 28, 2000
My last negative HIV test was May of 1999. In November and December I had extremely risky sex. In the end of November 1999 I had flu-like symptoms. All through December 1999 and January 2000 I experienced extreme fatigue, swollen lymph nodes, forgetfulness, and lack of concentration. The first or second week of January 2000 I had a rash over my upper torso and shoulders. I tested poz on 1/26/00. My tests at that time indicated my Cd4=522 and VL=116,000. My second VL test, taken 3 weeks later, indicated an increase to 132,000. I started taking Combivir and Sustiva this weekend. Given the history I've provided, would you suspect that I am indeed in the acute infection phase, or would you suspect that I'm beyond that period? Also, what is the popular opinion within the medical community regarding initiating antiretroviral therapy in acute (primary) HIV infection?
Thanks for your time. The information you've provided on this website has been very helpful to me.
| Response from Dr. Holodniy
If your dates are correct, it sounds like acute retroviral syndrome. The difference in the two viral load tests would not be considered significantly different and within the variability of the assay. Those viral load levels are consistent with acute infection. 2-3 years ago, treatment during acute infection was recommended to attempt a "cure". We know now that will not happen. The expert treating community is divided on this issue. Some argue for treatment to "preserve" immune function. Others say wait (for some period of 6-12 months) and observe how the patient's immune system handles the infection (ie viral load 6-12 months after seroconversion, and CD4 count/percentage over that time). No correct answer here.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.